Abscess caused by cancer?
My mother was diagnosed with colon cancer 3 years ago, and has been undergoing chemo therapy since then. Just after Christmas last year, she started a 28 day break from chemo, in order to prepare for a new round of drugs. She developed an abscess in her abdomen near her liver, and was hospitalized last week. She is on antibiotics and is improving. My question is - was the abscess caused by the cancer? There is a spot on her liver that was being watched, but wasn't deemed serious enough to operate on. Her doctors told her that the abscess was somehow 'related' to the spot on her liver, but didn't give any more information than that. Has anyone heard of this? Can it possibly reoccur? She was very debilitated by the entire ordeal, and I don't think she will be able to resume chemo for quite some time. Thanks in advance for any information about this.
beachgirl I hope someone out there has an answer for you I could say all Ive heard about that is- if theyre saying the liver is abcessed or the abcess being close to the liver is usually related to a bacterial infection can be caused from diverticulitis and an upset in the digestive tract which those organs are all part of . antibiotics should clear it up. When chemo is given the body acts in alot of weird ways because of the way the chemo destroys and it makes ones immune system harder to fight of bacterias etc because the cells to combat such things are also being destroyed along with the bad cancer cells. the bodys defense is low on ammo and some things are fought off that we arent even aware of -but when our fighting cells are low it shows up as things such as the abcess and other infections-but they should be able to get that under control. It takes time because their body is so weakened from treatments. hope this helps a bit
April06- Emergencysurgery,exploratory,10units blood,largetumor and 10inches of colon removed,temp.colostomy.diagnosed stage IV colon.
Oct06-radiation,surgery,several lymphs,cervix,1 ovary,fallopian,40% remaining colon,large tumor to adipose tissue,appendix,gallbladder removed.permant colostomy/iliostomy
surgery-1/3liver,partial diaphra, removed clipped and questionable spots oblated.
port-port rejection-port removed 1week.
Oct-08-surgery-remaining ovary engulfed in tumor,partial bone scrape.
transfusion central line TPN 1 month.
oct-09-surgery tumor ,colon and jejuneum removed.
xeloda reduced. severe dehydration,heart attack.
mar-11 return to original site-oxyplatin,5fu
dec-30-back to chemo erbitux camtosar
Jan-16 injections neulasta and aranesp
feb 21-Tumor found stomach,liver, and liver "hot spots" inflamed lymph in rt ureter in kidney causing obstruction-surgery schedualed Mar 16.
march 16/12-no more kidney obstruction not lymph ...dehydration is causing blockage, two litters blood for anemia, stomach liver tumor small-med,abalation, 1 hidden tumor deep in muscle mass on side flank(hid from scans) -gone!
starting a regimine of celebrex
aug/30-12 discontinued celebrex -failure one kidney. needed to see urologist
sept/10-12-good urologist report one kidney functioning well for now.
oct/23/12-chemo pill Stivarga(regorafenib)
dec/18/12-blood transfusion chemo pill dosage cut back to 1 pill.
Feb/21/13 neulasta injection
Feb/22/13-blood transfusion. still taking stivarga.
mar/20/13-arenespt injection rehydration and magnesium IV
mar/21/13-acute renal failure-kidney infection
april/1/13.-recovery from 4 day coma infection cleared/4 units blood/ off stivarga/starting rehab therapy,
swollen hand no apparent reason black spots in vision off and on. both cleared up.
may/22/13-home oxycodone for pain shoulder neck arm
june/1/13 pain subsided off oxy onto aleve
june/09/13-pain back off aleve on vicodin
june 10/13-cancer in back/neck- starting radiation for arm neck and shoulder pain.
june24/13-last day of radiation-on steroids
july1/13-swollen legs and feet-lasix off steroids still on vicodin and xanax
july 23/13 vicodin cut in half blood transfusion.
sept/6/13-off all pain meds since late aug
scan results fracture in spine mid back
sept/12/13-spine healing on its own,weaning off steroids, no visible tumors.
nov/7/13-edema both legs and one arm on lasix since oct.
nov/21/13- leg edema subsiding still alot in one arm- she is talking but keeps her eyes closed. achy but no major pain. nurse and aide to visit once a week schedualed. having trouble standing.
nov/24/13-sadly but peacefully moms cancer journey is at an end, she will start her new spiritual journey together hand in hand with dad.
Thank you Sheila - this does help me understand it better. I'm a technical person by trade, and like to have concrete answers for problems - not always possible when you're talking about chemo and cancer. I appreciate your insight on this.